Tomorrow is a big day for Miss Z: she starts the ketogenic diet. The ketogenic diet is a special high fat/low carbohydrate diet that has been found to be effective in controlling seizures (in some people, anyway). I’ve already written about the diet (here) and how we won’t know if it will help until we try it.
I have no idea what will happen tomorrow. In November, Miss Z had an assessment with the neurologist who specialises in the diet and were given the green light. Since then I’ve had a few conversations with the dietician on the keto team, I’ve submitted a diary of Miss Z’s seizure activity, current feeding routine and number of vomits per day. Fortunately, the vomit issue is now behind us, thanks to the spiffy new GJ tube – which will make it easier to manage Miss Z’s intake on the diet and addresses the risk of Miss Z aspirating a high fat formula into her lungs.
So, I’m guessing that tomorrow we work out a plan for the new diet, and possibly even start her on it. The start of the diet used to be managed as an in-patient in hospital, but now involves managing it from home with regular monitoring visits to the hospital. Much, much better for Miss Z, who hates the hospital with a vengence. Plus, it means she won’t have to miss a week of school. The teachers and aides at Miss Z’s school know more about the keto diet than I do – she will be the third of the four students in her class to go on the diet.
Considering we’ve been a bit laissez-faire about her feeding routine in the past, a strict diet routine is going to be a bit of a shock to the system for us here at home. Still, if it reduces the number of seizures Miss Z has, it will be worth it.
When people ask me if Z has a lot of seizures, I’m never sure how to reply. Compared to many kids, she does, but compared to others, she doesn’t have many at all. At the moment, she’s averaging around 2 seizures a week, which last around 3-4 minutes. After having pretty good control a few months ago, her seizures are gradually getting longer. If they last 5 minutes or longer, she needs to be given Midazolam – a strong sedative that usually (but not always) stops them. The problem with giving Midaz is that being a strong sedative, it can also depress her breathing – especially as she has chronic chest problems. If QB or I give her Midaz at home and it stops the seizure, we usually feel confident enough to monitor her ourselves, but if she is given Midaz at school or by one of her carers, the protocol is they have to call an ambulance.
I have no idea how Miss Z feels when she has a seizure, since I’ve never had one. I’ve Googled “how it feels when you have a seizure” (which is actually a very interesting read). I saw a blog post recently where a mother described her son’s seizures as “being hit by a truck” – which is probably pretty accurate, but then again, how do we know? For Miss Z, they are very distressing – she can cry for hours afterward – and very exhausting. Yesterday she had quite a big seizure and ended up sleeping for the rest of the day. I hate to see her go through this and I really, really hope the diet will help.
I also hope the diet will help us to reduce the number of anti-epileptic medications she takes. At the moment she’s on four – two of which she’s at the maximum dose and a third where she isn’t far off. Anti-epileptic medication affects your brain chemistry, and even when a drug is good at controlling seizures, it still brings with it a range of side effects. For example, Miss Z doesn’t sweat. Not ever. Its a side effect of one of her drugs and means we have to be very careful with her in the summer because she can overheat easily. The drugs also make her sleepy – which is why she is a four-nearly-five year old who still takes one or two naps a day – and less mentally alert. They cause her to have increased secretions – which is a particularly bad side effect since she’s at high risk of aspiration.
And these are just the side effects we know about. Miss Z is non-verbal so can’t tell us if they make her nauseous or give her headaches or cause her arms and legs to tingle and go numb or lose her appetite. We don’t know if the drugs are causing her anxiety and nervousness, mood swings or depression. In fact, Miss Z has been on anti-seizure drugs since she was 6 months old and we have no idea what has been caused by her syndrome and what is caused by the medication.
Please don’t get me wrong. Miss Z’s cocktail of anti-epileptics have saved her life – if she wasn’t on them she wouldn’t be with us today. I don’t for a moment doubt that we have done the right thing by putting her on them. It is just that being able to wean her off even one of the medications could help make her life a little bit better.
Come on keto diet – work your magic.